Indiana, 2025

Strong Wind in Indiana, March 5, 2025

March 5, 2025 · NWS PAH · 6 events in 6 counties and zones

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the day. This created a very strong pressure gradient across southwest Indiana, and also induced a 70-80kt low-level jet at around 850mb.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the day. This created a very strong pressure gradient across southwest Indiana, and also induced a 70-80kt low-level jet at around 850mb. As a result, southwest winds increased around sunrise and gradually shifted to the west through the day. Frequent gusts over 40 mph were measured across the region. The strongest gust, 46mph, was measured at the Evansville Regional Airport. Some damage was reported in and around Evansville where a power pole was snapped and a tree was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 5:37 AM CST, 1 hour 23 minutes earlier. Its key messages:

  • A Wind Advisory remains in effect till 6PM today for wind gusts of 40+ mph.
  • Temperatures will fall throughout the day today and more showers are possible (30-40%). Some snow showers may mix in during the afternoon.
  • Warmer than average temperatures return next week.
Area forecast discussion, Mar 5, 5:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
537 AM CST Wed Mar 5 2025

.KEY MESSAGES...

- A Wind Advisory remains in effect till 6PM today for wind
  gusts of 40+ mph.

- Temperatures will fall throughout the day today and more
  showers are possible (30-40%). Some snow showers may mix in
  during the afternoon.

- Warmer than average temperatures return next week.

&&

.DISCUSSION...
Issued at 202 AM CST Wed Mar 5 2025

Today the low pressure system translates northeast to the Great
Lakes and brings a second round of wrap around precip to the area
along with strong winds. The EPS still shows a 80-100% chance of
wind gusts of 40+ mph. A Wind Advisory is in effect till 6pm
tonight. Additional rainfall amount of up to around 0.25" can be
expected. Temperatures will fall throughout the day today with
afternoon temperatures in the upper 30s to lower 40s. This means
some snow showers may mix in, primarily for northern areas. There
may be a dusting on grassy surfaces, but ground temperatures are
warm so roads should stay wet, and winds should dry them out before
they can freeze over.

Thursday will be cool and dry with sfc ridging building in and
ridging aloft over the Plains. Friday another, weaker low comes out
of Colorado and tracks through central Missouri and over our area.
This system is more moisture starved but could deliver us a glancing
blow of precip Friday evening.

On Saturday a southern stream low will track to our south, but will
be far enough south that we should stay dry. Then, broad upper
ridging follows on Sunday over the central US. This will bring back
warmer than average temperatures and southerly winds.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 534 AM CST Wed Mar 5 2025

More showers are moving through the area this morning and will
continue out east through the afternoon. Winds will be strong
with gusts to around 30-35 kts out of the southwest and then
turning more westerly this afternoon. Cigs will remain around
MVFR throughout the day and then will slowly clear out from
west to east overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075>078-
     080>094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-
     100-107>112-114.
IN...Wind Advisory until 6 PM CST /7 PM EST/ this evening for
     INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>022.

&&

DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Mar 5, 3:31 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 AM CST Wed Mar 5 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 AM CST Wed Mar 5 2025 /431 AM EST Wed Mar 5 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect through 6 PM. Wind gusts in excess
of 40 mph will be possible in and outside of the rain and showers.
Refer to the advisory for details.

Some snow showers will be possible this afternoon and evening, as
temperatures drop into the 30s. Impacts are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should relay any strong winds or wind damage reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Spencer

When
March 5, 7:00 AM CST to 1:00 PM CST
Where
Spencer forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Strong Wind, Gibson

When
March 5, 8:00 AM CST to 4:00 PM CST
Where
Gibson forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
March 5, 8:00 AM CST to 4:00 PM CST
Where
Posey forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
March 5, 9:00 AM CST to 4:00 PM CST
Where
Pike forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Vanderburgh

When
March 5, 9:00 AM CST to 4:00 PM CST
Where
Vanderburgh forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Wind snapped a power pole on Burkhardt Road between Hirsch and Lynch Roads on the East side of Evansville in the early morning. A tree was blown down six miles west southwest of Evansville around 1020CST.

Strong Wind, Warrick

When
March 5, 9:00 AM CST to 4:00 PM CST
Where
Warrick forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247610, 1247605, 1247607, 1247606, 1247608, 1247609.